Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Billings, MT

May 24, 2011Big Horn County, Montana

NWS Billings, MT issued this flash flood warning at May 24, 2011, 1:44 AM MDT for Big Horn County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 1:44 AM MDT (07:44 UTC)
Expired
May 24, 2011, 4:35 AM MDT
In force
3 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Big Horn County, MT

The radar

The Billings radar (KBLX), 133 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WGUS55 KBYZ 240744
FFWBYZ
MTC003-241045-
/O.NEW.KBYZ.FF.W.0004.110524T0744Z-110524T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
144 AM MDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL 445 AM MDT

* AT 138 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  OVER AN INCH OF RAINFALL HAS FALLEN OVER ROSEBUD CREEK AND ITS 
TRIBUTARIES SOUTH OF BUSBY SINCE LATE EVENING. ADDITIONAL MODERATE 
RAINFALL IS EXPECTED THROUGH 230 AM. 

* WATER LEVELS IN ROSEBUD CREEK WILL RISE QUICKLY AND THIS IS 
EXPECTED TO PRODUCE WATER OVER SECTIONS OF HIGHWAY 314 SOUTH OF 
BUSBY THROUGH AT LEAST THE EARLY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BILLINGS.

&&

LAT...LON 4548 10707 4551 10695 4533 10693 4533 10706

$$
2 follow-up statements
185 
WGUS75 KBYZ 240944
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
344 AM MDT TUE MAY 24 2011

MTC003-241045-
/O.CON.KBYZ.FF.W.0004.000000T0000Z-110524T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG HORN MT-
344 AM MDT TUE MAY 24 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MDT FOR EAST
CENTRAL BIG HORN COUNTY...

AT 334 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TRAINING MODERATE SHOWERS OVER ROSEBUD CREEK BETWEEN BUSBY 
AND KIRBY. UP TO AN INCH AND A HALF OF RAINFALL IS ESTIMATED TO HAVE 
FALLEN OVER THIS ALREADY SATURATED AREA SINCE LATE LAST EVENING.

WATER LEVELS ALONG ROSEBUD CREEK WILL LIKELY RISE AND FLOOD SECTIONS 
OF HIGHWAY 314 TONIGHT. MOTORISTS IN THIS AREA SHOULD USE EXTREME 
CAUTION.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT 
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4548 10707 4551 10695 4533 10693 4533 10706

$$
855 
WGUS75 KBYZ 241035
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
435 AM MDT TUE MAY 24 2011

MTC003-241043-
/O.CAN.KBYZ.FF.W.0004.000000T0000Z-110524T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG HORN MT-
435 AM MDT TUE MAY 24 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL BIG
HORN COUNTY...

RAIN SHOWERS HAVE WEAKENED OVER THE AREA. ALTHOUGH NO FLASH FLOODING 
HAS BEEN REPORTED MOTORISTS ALONG HIGHWAY 314 FROM BUSBY TO KIRBY 
SHOULD STILL USE CAUTION. DO NOT ATTMEPT TO CROSS WATER COVERED 
ROADWAYS.  

LAT...LON 4548 10707 4551 10695 4533 10693 4533 10706

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:42 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 23, 9:42 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
942 PM MDT MON MAY 23 2011

.SHORT TERM...VALID FOR TUE AND WED...

PERSISTENT RAIN SHOWERS ALONG A LINE FROM HARLOWTON TO SHERIDAN
WITH RAINFALL IMPACTING THE PRYOR CREEK AND LITTLE BIG HORN RIVER
BASINS. NO UPDATES TO FORECASTS...HAVE BEEN UPDATING FLOOD
PRODUCTS. FLASH FLOODING STILL REPORTED ON KEYSER CREEK NORTH OF
COLUMBUS AND WATCHING EASTERN WHEATLAND COUNTY AS PRECIPITATION IS
VERY PERSISTENT IN THIS AREA. BORSUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH A NEGATIVELY TILTED SYSTEM THURSDAY INTO FRIDAY
BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME
POSSIBLY STRONG. ANOTHER STRONGER SYSTEM MOVES INTO THE AREA FOR
THE END OF THE WEEKEND INTO EARLY NEXT WEEK AND HAVE ALREADY BEGUN
TO INCREASE POPS FOR THIS. MAIN CONCERN IS WITH FLOODING POTENTIAL
AND WITH THESE SYSTEMS MOVING THROUGH AND A GOOD AMOUNT OF
ATMOSPHERIC MOISTURE IN PLACE AREAS OF HEAVY RAIN ARE A
POSSIBILITY WHICH WILL KEEP FLOOD THREATS GOING ACROSS THE AREA
THROUGH THE AT LEAST THE END OF THE WEEKEND. TEMPERATURES WILL BE
A BIT BELOW AVERAGE THROUGH THE EXTENDED WITH MOST HIGHS IN THE
60S.

&&

.AVIATION...

SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE THIS EVENING WEST
OF ROSEBUD COUNTY. LOCAL IFR CONDITIONS IN HEAVY RAIN CAN BE
EXPECTED NEAR STORMS. EXPECT MVFR TO IFR CEILINGS TO DEVELOP LATE
TONIGHT. LOCAL IFR CONDITIONS IN SHOWERS AND DUE TO AREAS OF FOG
ARE ALSO POSSIBLE. MOUNTAIN OBSCURATION WILL IMPACT ALL AREA
MOUNTAINS THROUGH TONIGHT. LEACH

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 049/059 047/063 047/064 044/064 045/063 046/061 045/060
    78/T    75/T    25/T    73/T    23/T    35/T    42/T
LVM 044/055 040/063 044/061 037/062 040/061 038/057 037/055
    67/T    75/T    27/T    62/T    33/T    33/T    32/T
HDN 051/060 047/066 048/066 044/064 046/065 046/063 046/061
    77/T    75/T    24/T    64/T    23/T    35/T    42/T
MLS 053/061 050/065 048/067 046/061 046/064 049/063 047/061
    36/T    54/T    23/T    64/T    33/T    44/T    42/T
4BQ 051/058 049/064 046/067 045/061 044/065 047/063 046/062
    67/T    74/T    13/T    64/T    23/T    44/T    32/T
BHK 050/057 046/062 044/062 044/059 044/062 048/061 046/059
    25/T    42/T    12/T    55/T    33/T    44/T    42/T
SHR 047/056 045/063 045/066 042/060 042/064 043/061 042/059
    67/T    76/T    24/T    63/T    23/T    35/T    42/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
      28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 23, 3:30 PM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT MON MAY 23 2011

MTZ028>042-056>058-063>068-WYZ098-099-242130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND
RIVERS AND STREAMS RUNNING HIGH ANY ADDITIONAL PRECIPITATION WILL
LIKELY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING.
RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE
PREPARED TO MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT AND MAY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH
FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT
AND BE PREPARED TO MOVE TO HIGHER GROUND.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA
AS MOUNTAIN SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS
RUNNING HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE
EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN
WATER COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 23, 9:28 PM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
928 PM MDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      4 NNW COLUMBUS          45.69N 109.28W
05/23/2011                   STILLWATER         MT   TRAINED SPOTTER

            PRIVATE BRIDGE WASHED OUT AND SHOP DAMAGED. WATER ROSE 6
            TO 7 FEET IN MINUTES.

&&

RYANL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:21 PM MDTFlash Flood WarningBYZStillwater4 hr
May 24, 12:33 PM MDTAreal Flood WarningBYZStillwater, Sweet Grass69 hr
May 24, 12:43 PM MDTAreal Flood WarningBYZGolden Valley, Musselshell, Wheatland48 hr
May 24, 1:16 PM MDTAreal Flood WarningBYZYellowstone47 hr
May 24, 3:41 PM MDTSpecial Weather StatementBYZBig Horn64 min
May 24, 3:52 PM MDTFlash Flood WarningBYZBig Horn, Yellowstone3 hr
May 24, 4:45 PM MDTFlash Flood WarningBYZYellowstone3 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.